URL with Digital Object Identifier
Background: Tamoxifen, a common anti-estrogen breast cancer medication, is a prodrug that undergoes bioactivation via cytochrome P450 enzymes, CYP2D6 and to a lesser degree, CYP3A4 to form the active metabolite endoxifen. With an increasing use of oral anti-cancer drugs, the risk for drug-drug interactions mediated by enzyme inhibitors and inducers may also be expected to increase. Here we report the first case demonstrating a potent drug-drug interaction in a real-world clinical setting between tamoxifen and rifampin in a breast cancer patient being treated concurrently for ulcerative colitis. Case presentation: We describe a patient on adjuvant tamoxifen therapy for breast cancer that was prescribed rifampin for TB prophylaxis prior to initiation of an anti-tumor necrosis factor (TNF)-α agent due to worsening ulcerative colitis. This 39 year old Caucasian woman had been followed by our personalized medicine clinic where CYP2D6 genotyping and therapeutic monitoring of tamoxifen and endoxifen levels had been carried out. The patient, known to be a CYP2D6 intermediate metabolizer, had a previous history of therapeutic endoxifen levels. Upon admission to hospital for a major flare of her ulcerative colitis a clinical decision was made to initiate an anti-TNFα biological agent. Due to concerns regarding latent TB, rifampin as an anti-mycobacterial agent was initiated which the patient was only able tolerate for 10 days. Interestingly, her plasma endoxifen concentration measured 2 weeks after cessation of rifampin was sub-therapeutic at 15.8 nM and well below her previous endoxifen levels which exceeded 40 nM. Conclusion: Rifampin should be avoided in patients on tamoxifen therapy for breast cancer unless continued tamoxifen efficacy can be assured through endoxifen monitoring. Drug-drug interactions can pose a significant risk of sub-therapeutic benefit in tamoxifen patients.